Jump to content
Nadine1

Nadine1: Can I open gabapentin capsule and taper by removing small percentages of drug?

Recommended Posts

Nadine1

Hello everyone.
I NEED to get off Gabapentin before this goes into a territory that I can't manage. I did a fast taper off of a Benzo after being 5 years on. I am almost 2 years off of that, but STILL still from withdrawals. It's unbelievable. The Gabapentin has not done a thing for me. I have gained over 30 pounds on this drug. Jan 2018 will be two years on this drug. I'm on 600mg. Basically I'm only taking it to take it because it does not a damn thing. It hasn't helped AT ALL with the Benzo symptoms. I have read too many conflicting things about liquid taper from this drug so would prefer not to be steered in that direction unless there is proof that that method has worked with members here.
On the other hand, someone told me the best way to taper Gabapentin is to open the capsule, mix up the ingredients-apparently one side is the actual drug, and the other side is the fillers-  then take a percentage away-I would have had to weigh the capsule ahead. Then I would need to recapsule the drug. I have empty gelatin capsules. What do you guys think of that? And has anyone done that here? Thank you very much. 

Share this post


Link to post
mammaP

Hi Nadine, I am sorry to hear that you are still suffering benzo withdrawal, it really can be brutal and I sympathise. We have a topic for tapering gabapebtin. I suspect that people who have had problems may have tapered too fast, many people think it is ok to taper quickly but it needs careful tapering like any other drug. I am glad that you are here before starting so that you can be fully informed. Neurontin (gabapentin) is available in liquid form so it might be good to start tapering using part tablets or capsules and part liquid if your doctor will prescribe it for you.  We have people who have made a liquid from capsules, it doesn't dissolve completely and needs to be shaken or stirred as the dose is drawn up with a syringe to ensure even distribution. I make a liquid from casules for my taper and it is easy when you get into the routine but it took me a long time to start take the plunge. Once you get to the lowest dose available and it is a capsule you have to weigh or mix with water. I tried weighing but couldn't get it right so went to making liquid and it is much easier for me. 

 

http://survivingantidepressants.org/topic/2309-tips-for-tapering-off-neurontin-gabapentin/?do=findComment&comment=26292

 

Sometimes people  may be able to make bigger drops at first, then go slowly at a lower dose but as you are still suffering from benzo withdrawal I would go cautiously to avoid gabapentin withdrawal also.  

http://survivingantidepressants.org/index.php?/topic/6036-why-taper-paper-demonstrates-importance-of-gradual-change-in-plasma-concentration/

 

 

It would be helpful if you can fill in your signature for us, you can find instructions here.... 

http://survivingantidepressants.org/topic/12364-please-put-your-withdrawal-history-in-your-signature/

 

Share this post


Link to post
Nadine1

Thank you so much for replying. 

So the liquid is working for you? Was it Gabapentin you tapered or was a another drug? Do you know if Gabapentin can cause kindling? 

Also, since I'm not too sold on the liquid taper, is there anyone here that has done a weigh the capsule, remove percentage  taper and if so, how did it go? 

Thank you

Share this post


Link to post
Marsha

Hi Nadine1 and welcome from me too. I will be starting my gabapentin taper as well and I will be making my own liquid preparation. It's so much easier than weighing. I like mammaP resisted at first but once I started asking how to do it and then implementing I was just fine with it. I will be starting part liquid, part capsules. So I need a little help with my calculations with the gabapentin so I will be going over to my own thread and ask. I think I might try the pharmacy liquid because my homemade water and gabapentin preparation tastes just awful. So like mammaP said, creating your signature (she provided the link for you) is good to do. It lets the moderators like mammaP know how best to assist you.

Edited by Marsha
Added more content

Share this post


Link to post
Nadine1

Thank you. I created signature. 

Share this post


Link to post
Marsha

Hi Nadine1. Very well done on your signature. I am not a moderator, but one will be along to help you out with your concerns. Hopefully you can read the additional information mammaP provided. It's good to have you here. Try not to be too anxious.  Many of us felt that urge to get off drug or drugs as quickly as possible.  While you are waiting for a moderator to assist you, hopefully you can read over the site to familiarize yourself if you have not already done so. 

Share this post


Link to post
Nadine1

Thank you. When will you start your tapering of Gabapentin? 

Share this post


Link to post
Marsha

Hi Nadine1. Letting my nervous system settle down after my last klonopin reduction. Probably within the month. 

Share this post


Link to post
Nadine1

Ok. Will you be doing the liquid taper? Also, how are your symptoms from the Klonopin taper? I've been off for almost two years but I still have electrical sensations. I never expected to still have such symptoms this far out. And sometimes they can be as intense as in the beginning. That's the reason why I stayed this long on Gabapentin. Everyone kept telling me it was not a good idea to taper while I still have symptoms. But now it's going on way too long. I'm caught between a rock and a hard place. I'm just going to take the plunge. The drug is doing nothing for me and I've gained 30 pounds. I've never weighed this much in my life. NONE of my clothes fit. I literally live in one jeans pants ands three shirts. Thanks for listening. 

Share this post


Link to post
Marsha

Hi Nadine. Yes I will be doing the liquid taper starting out with mid day dose. I feel pretty good right now following my last klonopin reduction. So if you have decided to start tapering the gabapentin, perhaps you could begin with a small test reduction maybe 2 or 3 percent? Do you know how to do the reduction or need help? Let us know?  Also write down on paper to journal your daily symptoms and see if anything changes for you. Write down your formula for you reduction also. Your notes can really help you to gauge when to hold and when to resume your taper. There is much information here to help you out as you begin and through your tapering process. I also suffered from weight issues as many here have. Try not make that your focus. Get as much rest and sleep as you can, eat healthy food. I find also that daily gentle to moderate exercise is very calming and restorative. When do you plan to start your taper? 

Share this post


Link to post
Nadine1

Thank you so much for responding. Not many people respond I've noticed. Thank you. 

Yes, I need help with the reductions. I take 600mg total: 200 around 4pm, 100 at 9pm, and 300 at 11pm. I would like to start with the 4pm dose. I would like to eliminate the percentage from that does. What do you think? 

Yes, I will keep a journal. I called pfizer today asking how to reduce the drug. I told them I was having a hard time. I told them how I had reduced prior and that going by 100mg at a time, is proving to be difficult. They said there was another way but they couldn't tell me. They could only tell a medical professional. I said, what!? Yes, that happened. Anyway I asked my pharmacist if they could speak to her. She called them with my case number and they faxed over what we both thought was going to be a "WAY OUT." Well, not so. It was a fax showing that there is withdrawal symptoms associated with gabapentin reduction and, "Pfizer does not have any specific recommendations regarding tapering prior to discontinuation of gabapentin. Or the management of signs and symptoms."


They also said that gabapentin is not approved for anything other than seizures, and that it should not be used for anything other than seizures. I found this funny because gabapentin is used for everything under the sun. And where are these doctors getting info that they can prescribe it as such? PFIZER. Bloody liars!

Share this post


Link to post
ChessieCat
1 hour ago, Nadine1 said:

Not many people respond I've noticed.

 

SA is staffed by unrostered volunteers who are experiencing their own withdrawal and life issues and we assist as we are able.  The response from members can be spasmodic because they are also suffering or if they are feeling a bit better are hopefully managing to live their lives so are not spending as much time on the site.

 

There are drug tags at the top left under the topic title.  If you click on those you will find other members who have the same tags.  Being a peer support site it is good for SA  members to visit and post on other peoples topics so you can encourage and support each other.

 

Have you heard of Gwen Olsen, a pharma rep for 15 years?

 


Interview:  Confessions of an Rx Drug Pusher (51 minutes Gwen Olsen - ex pharmaceutical representative)
 
Edited by ChessieCat

Share this post


Link to post
Nadine1

OK, thank you. Appreciate it. Yes I heard of her. I will go look up the drug tags. Thank you for responding.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.